Back to Ask the Diabetes Team Ask the Diabetes Team

From California, USA:

I am a 19 year old, Caucasian female, who was diagnosed with diabetes four months ago. I was experiencing constant thirst, frequent urination and a weight loss of lost 14 pounds. When I went to the emergency room, my blood sugar was 571 mg/dl [31.7 mmol/L], and I was also spilling small amounts of ketones. However, the attending doctor did not put me on insulin. Instead, sent me away with Tolinase once a day and no glucose meter. Two weeks later, I was on the maximum of Tolinase per day, and finally, because of constant readings over 300 mg/dl [16.7 mmol/L], I was put on insulin. I gained back my weight, and leveled out my blood sugars. I take 10 units of NPH in the morning, 16 units at night, and I'm on a sliding scale of Humalog throughout the day, usually requiring about 10-12 units. I've heard that this is a small amount of insulin for my age. Am I in my honeymoon? Could I possibly have typeá2? There is no history of type 1 in my family. My father, and his father are both type 2.


Typeá1 diabetes very often skips generations, so it is not a surprise that there is not family history. A honeymoon phase is a clinical diagnosis. It means you are a taking a minimum of insulin because the beta cells still left in your pancreas that are functioning, are producing insulin. I would suggest that, although you are on less insulin than you may have started with, this is not an exceptionally small amount of insulin to take. During a honeymoon phase, you will have a considerable drop in your total insulin dose. This is usually less than 20 units for most people and, often, less than 10 units. The absolute number is not as important than the level of glucose control you achieve during this time.


Original posting 13 Feb 2001
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.